Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Cymbalta no longer working...what next?

I have been taking Cymbalta for a little over 2 years now for severe anxiety and chronic depression. While I can definitely say it has made the difference between night and day for me as far as the panic attacks go (I can count on my fingers the number of bad attacks I've had in 2 years--whereas prior to starting Cymbalta they were several times daily and were severely affecting my life.
The problem is, I think the Cymbalta charm has worn off. I had a lot of side effects right off the bat when starting it, but kept on it figuring that they would go away soon after my body got used to it. Most of them didn't, but I think over time I've gotten used to them and just accepted that it was going to happen. My doctor seems really pleased that I am no longer having the severe panic attacks and, don't get me wrong, I am too!
I have gained almost 40 pounds since starting Cymbalta. About 20 of it came on within the first 2 months of starting it with no dietary changes or changes in exercise. The rest of it, I think has been a combination of total lack of motivation or feeling, no energy since starting on it, and basically, even though I KNOW I have to lose weight and HAVE to work on it, I just can not force myself to do anything about it because there is no emotions or feeling or motivation left since starting on it.
So...I have a doc appointment in a week and am going to ask about switching. Usually, because he knows my background working in medicine, he will ask me what I think or what we should try, but I am just lost now. I thought Cymbalta was my miracle drug and it just isn't cutting it anymore. I thought I couldn't live life with the panic attacks I was having, but now I can't put two thoughts together in my head and the depression and lack of motivation is awful. I just don't have suggestions any more and I don't think he really does either! Any ideas on what might work well as a switcheroo from this med?
I have recently started taking Vitamin D supplements, as I live in a very cloudy state and I always feel so, so much better when it's sunny and I think this could be a factor. I actually have been feeling a bit better since taking it (I've been taking it for about 3 weeks now), but still not feeling the way I want to. Exercise helps me HUGE, but I have NO motivation and get bored/lose focus within minutes. I also take vitamin B complex, multivitamins, vitamin C and calcium, but no other meds.
4 Responses
458072 tn?1291415186
The reason I checked in tonight was to get some ideas about peoples experience with cymbalta, and yours was the first entry I see.

Just about everyone I have read about this has made them gain quite a bit of weight. My dr said it would make me lose weight, but that is not what the details from those who actually took it.

1192491 tn?1265031829
Hi I took Cymbalta for about 2 yrs. and it didn't work very good and I went back on Effexor.  I've been on several antidepressants and some of them work longer than others, I think it depends on how fast your body metabolizes them.  Perhaps you can swtich to something new and get better results your doctor can add something like Wellbutrin to the Cymbalta.  There are many good medications out  there and sometimes you just have to try several before you find the correct one.  

peggy64...I gained weight on Cymbalta.
1042487 tn?1275279899
Hello there,

I would pick a drug that is acting on both serotonin and norepinephrine neurotransmitters like Cymbalta is doing since you want to avoid cutting the norepinephrine reuptake inhibition since you got used to it by taking Cymbalta for over 2 years. So if you are on a 60mg dose i would consider maybe upping to 120mg which is the maximum you can take once daily and see what happens. If it fails you can try a different SNRI like Effexor or Pristiq. If all fail then maybe your doc will consider adding Wellbutrin with another antidepressant.. You can also try alternatives like exercise and healthy diet to enhance the results.

Best regards,
M4
Avatar universal
I've been on this for 1 and a half years.
I know before I went on this, I didn't want a drug which could make me gain weight.   I have no idea how much weight I gained but I know I lost 28lb in 2013 and it all piled on again in the last 2 years but mostly after switching to this one.

I worked hard and put in lots of hours at my job, which I enjoyed greatly and worked hard to get.    I ended up losing my job 2 years December due to how easily confused and forgetful it made me and this meaning I was getting disciplinary hearings.  I ended up losing my job when I didn't turn up for a hearing as I knew it was coming and I went off sick cause I couldn't cope.

I have since been deemed unfit for work and spend most of my time inside and with zero motivation. I know I have to do things but I see the task and my stress levels and anxiety over the task raises and I end up walking away from it.    

I will do things voluntarily or if made to, but I just don't care, mostly.

I was given propanalol for anxiety but something about the two together meant I stopped taking it.   I try and avoid stressful situations but the anxiety isn't too bad.    Coping but not living isn't fun.


I just decided to see if people on this experienced weakness in arms as I have lost all strength in my dominant hand, getting wrist dislocations every day and tight tendons in my arm preventing my arm from straightening without pain.

I'm guessing it's how I've been sitting with me resting on the arm and lack of manual labour from not working plus using my phone.

I'm booking in for a consult via phone (lockdown still) to see if I can change meds.  I think the negatives I have outweigh the positives.
1 Comments
If a drug's side effects are this bad why are you still on it?  This drug is hard to stop taking when you've been on it for awhile.  Did you discuss all this with your psychiatrist?  You have to tell your prescribing physician when a medication is harming you.  If all this happened because you started taking this med, as you say, you should have stopped it as soon as you noticed it was having such a bad effect on you.  There are lots of other meds to try.  But don't stop this one abruptly; it must be done on a taper slow enough for you, not a generalized one for everyone.  Peace.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.